In the 5 years since mifepristone, the so-called abortion pill, was approved in the United States, doctors have reported the deaths of four healthy women shortly after they took the drug, according to a new report. All four women died of toxic shock syndrome, and a research team is proposing "a possible association" between mifepristone and this rare but fatal condition.
The drug is also known as RU-486 and Mifeprex. Since its approval, roughly 460,000 doses have been distributed in the United States for nonsurgical abortions.
Researchers who have now examined medical and autopsy records of the four dead women report striking similarities. All the women developed uterine infections with Clostridium sordellii, a microbe that rarely attacks people but that can cause toxic shock when it does.
The women were 18, 21, 22, and 34 years old. All took the medication as prescribed: one mifepristone dose orally, followed by three vaginally inserted tablets of a drug called misoprostol.
Mifepristone blocks the hormone progesterone, causing the uterus to shed its lining. As a result, the fetus detaches and dies. Misoprostol causes uterine contractions that expel the fetal tissue.
Cramping and bleeding are typical side effects of the treatment. The four women who died had those symptoms plus nausea but no fever, which often signals severe illness. When the patients' plummeting blood pressure and soaring white blood cell counts finally led doctors to diagnose toxic shock, they couldn't reverse the women's condition.
C. sordellii had produced a toxin that rendered blood vessels throughout the body leaky, says Marc Fischer, a pediatrician at the Centers for Disease Control and Prevention (CDC) in Fort Collins, Colo. Within a week of taking mifepristone, all four women died from heart irregularities and other organ failure.
Fischer and his colleagues report the findings in the Dec. 1 New England Journal of Medicine (NEJM).
After researching the four case studies, the scientists searched reports of other women's deaths to see how often C. sordellii infections had led to fatal toxic shock in previously healthy young women. They found only 10 additional cases reported between 1977 and 2002. Eight of these women had given birth shortly before becoming fatally ill, and another had had a mifepristone-induced abortion, Fischer says.
Ralph P. Miech, a physician at Brown University School of Medicine in Providence, R.I., suspects that quick-responding immune cells typically fend off C. sordellii infections. Mifepristone may sabotage this defense in certain women. How that occurs, he acknowledges, "is unknown."
If there is a connection between the treatment and the fatalities, says Michael F. Greene, a physician at Massachusetts General Hospital, these data suggest a risk of about 1 death per 100,000 patients getting mifepristone. That's about 10 times the risk of death for a surgical abortion during the first 7 weeks of pregnancy, when mifepristone is used, Greene comments in NEJM.
"As tragic as the deaths of these young, healthy women are, they remain a small number of rare events without a clear [biological] link to the method of [pregnancy] termination," Greene says.
The findings should alert physicians to watch for early signs of C. sordellii infection and toxic shock in women taking mifepristone, Fischer says.
Centers for Disease Control and Prevention
P.O. Box 2087
Fort Collins, CO 80522
Michael F. Greene
Massachusetts General Hospital
Vincent OB/GYN Service
55 Fruit Street
Boston, MA 02114
Ralph P. Miech
Brown University School of Medicine
Department of Molecular Pharmacology
174 Meeting Street
Providence, RI 02912
2005. Clostridium sordellii toxic shock syndrome after medical abortion with mifespristone and intravaginal misoprostol—United States and Canada, 2001—2005. Morbidity and Mortality Weekly Report 54(July 29):724. Available at [Go to].
Bartlett, L.A., et al. 2004. Risk factors for legal induced abortion—related mortality in the United States. Obstetrics and Gynecology 103(April 1):729-737. Abstract available at [Go to].
Miech, R.P. 2005. Pathophysiology of mifepristone-induced septic shock due to Clostridium sordellii. Annals of Pharmacotherapy 39(September):143-148. Abstract available at [Go to].
Sinave, C., et al. 2002. Toxic shock syndrome due to Clostridium sordellii: A dramatic postpartum and postabortion disease. Clinical and Infectious Diseases 245(Dec. 1):1441-1443. Available at [Go to].